Is this amount of bruising normal? (Photo)

I had lip fillers and got them resolved a day after. Now my lips are pretty bruised and I'm worried - is this normal and will it resolve soon?

Doctor Answers 10

Bruising after fillers

While not typical, bruising can occur after injection of fillers even when your doctor does everything correctly. I recommend using an ice pack intermittently after the procedure to minimize this risk. The good news is that it typically completely resolves in a few days. In the meantime it is OK to use some cover up make up. 


Santa Monica Dermatologist
5.0 out of 5 stars 1 review

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Is this amount of bruising normal?

That amount of bruising with a lip augmentation is a little unusual when using a micro-cannula. With a needle it is common, however. It will go down though. Naturally, I suggest always using a micro-cannula, which is a needle without a point. The cannula does not penetrate the blood vessels, and a needle obviously does.

You might also like...

Lip bruising

Hello, and thanks for your question. 

Bruising is very common after lip injections and should resolve in the next week. It's OK to use lipstick in the meantime.

Best of luck, Dr. Frucht

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Bruising after lip augmentation

Bruising is not uncommon and often can happen from multiple pokes or passes of soft tissue filler. Ice packs 10 minutes on and 10 minutes off can help as can head of bed elevation. Best of luck, MMT

Lip filler than dissolved

When you dissolve product, it can cause a lot of swelling. You may need to give it a week or two to settle down.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

Swelling can take 1-2 weeks to subside, so it is too early to determine final results. Bruising is also common after filler injections. If you are not pleased with your filler, it can be reversed with hyaluronidase, but give it at least two weeks. I suggest seeking an expert if you continue to have concerns.

Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Bruising/Swelling After Lip Augmentation

Thank you for your question and for sharing your postprocedure photograph.  Some swelling and bruising after your procedure is normal.  Icing can help for up to 48 hours after the procedure.  Arnica may help to minimize postprocedure swelling and bruising.  I would suggest giving it a full 2 weeks to allow for your swelling and bruising to resolve and to see your final result.  Best wishes!

Is this amount of bruising normal?

Thank you for your question and for sharing your photograph.  Some bruising after lip injections is common and though worried, yours will resolve quickly and will not have any long-term effects.  I am attaching a link below that has information on helping you clear the bruising faster.  Hope this helps. 

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

It's normal

Than you for your question.  It is normal that during the process of infiltration of the filler in your lips small blood vessels may break and produce these hematomas and bruising. You should not worry because in a few days they will disappear.

Derby Sang Caputo, MD
Dominican Republic Plastic Surgeon
5.0 out of 5 stars 63 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.